Texas, 2002

Tornadoes and Hail in Texas, May 27, 2002

May 27, 2002 · NWS MAF · 24 events in 10 counties and zones

The 27th was a very active severe weather day across the region. with the first reports of severe hail received by 9:30 AM CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The 27th was a very active severe weather day across the region. Severe thunderstorms began early in the day...with the first reports of severe hail received by 9:30 AM CST. A dryline was positioned near the Texas/New Mexico border...with a well defined outflow boundary oriented across the far northern Permian Basin and the western low rolling plains of West Texas. Numerous supercell thunderstorms developed across the Permian Basin by mid afternoon. Tornadoes were observed as the most intense storms interacted with the outflow boundary. The most significant damage produced by any of the tornadoes was the downing of power poles in Mitchell County. Reports of large hail were common across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 6:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 27, 6:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 AM CDT MON MAY 27 2002

HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY
TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH.  ALSO
MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH
MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES.

PREVIOUS DISCUSSION...

WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT
250H JET MVG INTO FAR W TX.  KMAF 88D SHOWS NEW DEVELOPMENT MVG
INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA.
OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP.
PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN
PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO
WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL
GRADIENT.  THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER
SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME
SEVERE POSSIBLE.  AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID
LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY
NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N.  FOR NOW WILL LEAVE
FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF
QUESTION.

PRELIMS
MAF   93/63/95/65   332
LSA   89/61/91/63   353
6R6   90/67/93/67   222
MRF   86/53/88/55   1--
CNM   93/62/99/62   1--

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 27, 4:09 AM CST, 4 hours 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 AM CDT MON MAY 27 2002

.SYNOPSIS...
EARLY MONDAY MORNING...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING
EAST FROM THE ARIZONA AND NEW MEXICO BORDER...AND WILL TRANSIT OVER
WEST TEXAS MONDAY AFTERNOON AND EVENING.  LOW LEVEL MOISTURE WAS
PRESENT ACROSS THE REGION.  IN ADDITION...THE REMAINS OF AN OLD
FRONTAL BOUNDARY...AND OUT FLOW FROM PREVIOUS THUNDERSTORMS...WAS
STRETCHED FROM THE TEXAS SOUTH PLAINS INTO NORTH TEXAS.

.THREATS...
SEVERE THUNDERSTORMS...
THUNDERSTORM ACTIVITY OCCURRING ACROSS PARTS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN EARLY MONDAY MORNING IS EXPECTED TO DECREASE
AFTER SUNRISE...AND IS NOT EXPECTED TO BECOME SEVERE.

AS THE UPPER LEVEL DISTURBANCE APPROACHES LATER TODAY...A DRYLINE
WILL PROGRESS EAST INTO THE TRANS PECOS REGION AND THE PERMIAN BASIN.
SURFACE WINDS WILL BEGIN TO CONVERGE ALONG THE OLD FRONTAL ZONE...
FROM THE WESTERN TEXAS PANHANDLE INTO THE WESTERN LOW ROLLING
PLAINS...AND ALONG THE DRYLINE TO THE SOUTH.  LIFT FROM THE
APPROACHING DISTURBANCE...WILL COMBINE WITH LOW LEVEL CONVERGENCE
ALONG THESE BOUNDARIES...TO INITIATE THUNDERSTORMS.

BY AFTERNOON AND EVENING...ATMOSPHERIC INSTABILITY AND WIND SHEAR IS
EXPECTED TO BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS.  THE AREA
MOST AT RISK FOR SEVERE WEATHER MONDAY WILL BE GENERALLY EAST OF A
LINE FROM SEMINOLE...TO MONAHANS...TO ALPINE.  SEVERE THUNDERSTORM
DEVELOPMENT WILL GENERALLY BE AFTER 300 PM...WITH STORMS SLOWLY
DECREASING IN INTENSITY LATE THIS EVENING.  THERE WILL BE A THREAT OF
A FEW SUPERCELL THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHEAST HALF
OF THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS...NEAR THE
INTERSECTION OF THE DRYLINE AND WEAK FRONTAL BOUNDARY.  MORE ISOLATED
SEVERE STORMS WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE.

THE PRIMARY THREAT FROM SEVERE STORMS LATE MONDAY AFTERNOON AND
EVENING WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON AND EVENING
ACROSS PARTS OF WEST TEXAS.

LINDLEY

The radar

The Midland/Odessa radar (KMAF), 31 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 tornado. Local standard time, as filed.

Hail, Andrews

When
May 27, 9:00 AM CST to 9:20 AM CST
Where
Andrews County, 15 mi SSE of Andrews
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -102.450

Marble to golfball size hail was reported for around 20 minutes.

Hail, Scurry

When
May 27, 9:30 AM CST
Where
Scurry County, 2 mi SW of Knapp
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.633, -101.133

Pea to nickel size hail was reported.

Hail, Scurry

When
May 27, 11:15 AM CST
Where
Scurry County, 2 mi SW of Knapp
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.633, -101.133

Dime to quarter size hail was reported.

Hail, Scurry

When
May 27, 12:52 PM CST to 1:30 PM CST
Where
Scurry County, Dunn
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.567, -100.883

Nickel to golfball hail was reported along Farm to Market Road 1606 from Dunn, eastward to Highway 84.

Tornado, Mitchell

When
May 27, 2:10 PM CST to 2:12 PM CST
Where
Mitchell County, 4 mi SE of Loraine
Rating
F0
Path length
0.3 mi
Path width
100 yd
Property damage
$65,000
Reported by
NEWSPAPER
Coordinates
32.383, -100.667

Thirteen power poles blown down as a result of a brief tornado in eastern Mitchell County.

Hail, Andrews

When
May 27, 2:45 PM CST
Where
Andrews County, 15 mi SSE of Andrews
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -102.450

Hail, Upton

When
May 27, 3:00 PM CST
Where
Upton County, Midkiff
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -101.850

Several vehicle windshields were broken due to the large hail.

Hail, Terrell

When
May 27, 3:15 PM CST
Where
Terrell County, 2 mi W of Sanderson
Measured
0.88 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
30.150, -102.433

Hail, Dawson

When
May 27, 3:30 PM CST
Where
Dawson County, Klondike
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -101.967

Hail, Ector

When
May 27, 3:40 PM CST
Where
Ector County, Gardendale
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.000, -102.417

Reported by a spotter for the local television station along Highway 158 in Gardendale.

Tornado, Ector

When
May 27, 3:49 PM CST
Where
Ector County, Gardendale
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.417

Brief and weak tornado reported by storm spotters in the community of Gardendale. Only tree and minor roof damage resulted.

Hail, Ector

When
May 27, 3:55 PM CST
Where
Ector County, 5 mi ENE of Gardendale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.033, -102.333

Nickel hail reported covering the ground near the intersection of the Highway 158 and Farm to Market Road 1788 in both Ector and Midland Counties.

Hail, Midland

When
May 27, 3:55 PM CST
Where
Midland County, 12 mi WNW of Midland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.067, -102.267

Nickel size hail reported covering the ground near the intersection of the Highway 158 and Farm to Market Road 1788 in both Ector and Midland Counties.

Hail, Midland

When
May 27, 4:00 PM CST
Where
Midland County, 7 mi W of Midland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.200

Golfball hail was reported at the intersection of West County Road 60 and Highway 158.

Hail, Midland

When
May 27, 4:10 PM CST to 4:27 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.083

Pea to quarter size hail was reported at the intersection of Andrews Highway and Midland Drive in the city of Midland.

Tornado, Midland

When
May 27, 4:20 PM CST
Where
Midland County, 5 mi W of Greenwood
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.000

Trained spotters, local television meteorologists, and members of the general public reported a brief tornado near exit 144 of Interstate 20.

Tornado, Dawson

When
May 27, 4:20 PM CST
Where
Dawson County, 10 mi W of Ackerly
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.517, -101.883

A brief tornado was observed from a supercell storm as it interacted with an outflow boundary.

Hail, Howard

When
May 27, 4:20 PM CST
Where
Howard County, 11 mi S of Big Spring
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.083, -101.467

Quarter to up to half dollar size hail reported just into the southern portions of Howard County.

Hail, Midland

When
May 27, 4:32 PM CST to 4:35 PM CST
Where
Midland County, Spraberry
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.917, -101.833

Hail, Dawson

When
May 27, 4:32 PM CST
Where
Dawson County, 4 mi E of Patricia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.550, -101.950

Reported on Farm to Market Road 828

Hail, Glasscock

When
May 27, 4:38 PM CST
Where
Glasscock County, 11 mi WSW of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.800, -101.667

Quarter to golfball size hail was reported.

Hail, Glasscock

When
May 27, 4:38 PM CST
Where
Glasscock County, 15 mi W of Garden City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.867, -101.750

Quarter to golfball hail was reported by a storm spotter.

Hail, Howard

When
May 27, 5:10 PM CST to 5:15 PM CST
Where
Howard County, Forsan
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -101.367

Ping pong ball to lemon size hail reported in and near the community of Forsan.

Hail, Glasscock

When
May 27, 6:00 PM CST
Where
Glasscock County, 5 mi E of Garden City
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.867, -101.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296997, 5296999, 5297000, 5295450, 5295462, 5295457, 5295446, 5295447, 5297001, 5296998, 5295459, 5295451, 5295452, 5295453, 5295454, 5295455, 5295460, 5297002, 5295456, 5295458, 5295448, 5295461, 5295445, 5295449.